Page 1 of 2

Crepitus (crackling sounds when moving joints) in MS

PostPosted: Sun Nov 21, 2010 10:11 pm
by Taurus
I was diagnosed (thru MRIs) with MS in December 2008. Lately I am noticing crackling sounds in my both Knees and right arm. Does this happen in MS or it could be some other disease like Lyme etc. Please see that I got myself checked for Lyme through Immunoblot (IgG and IgM) which came negative. Any suggestion please.

PostPosted: Mon Nov 22, 2010 3:49 am
by L
It could be coincidental, I mean caused by something other than MS or Lupus? I suppose you have considered that a possibility though.

PostPosted: Thu Nov 25, 2010 9:07 pm
by JenniferF
Taurus,

Without wishing to overstate the obvious, nor incur the wrath of some lucky soul who is aging with joints intact -- is it possible you are just getting older?

That said, I've got a dicey shoulder on my weak arm -- simple fact that it is easier to injure yourself if you have muscle weakness. (Good news: does respond to rehab. Won't say 100%, but PT is your friend.) And the knee on my weak leg is much more prone to getting tweaked. But both knees will do the the ratchet-y sound. I baby them through the movement until they are warmed up enough to function pop-free.

Assuming normal labs and all that, I'd investigate some of the basic otc joint supplements, and maybe ask for exercises to strengthen and support the affected joints. (Irony: certain *gentle* sports that require you to use your knees will actually help with joint issues, because the muscle strength builds up and protects the joint.) Cutting out sugar is supposed to good, too. Your family doc should be able to make some recommendations.

And yeah, the fun can begin mighty early, without it necessarily being a dread disease.

Jen.

creaking joints

PostPosted: Sun Nov 28, 2010 3:00 pm
by MSmama
Hi Taurus,

I am 18mths down the track of using copaxone. At the 10mth mark ALL my joints suddenly appeared to dry out- as if the synovial fluid dried up!
I actually wake myself up at night when I move and all the joints individually creak loudly. It was confirmed as a side effect and I am so concerned that I currently weighing up dropping the copaxone. I just hope it is reversible..

PostPosted: Sun Nov 28, 2010 11:41 pm
by Taurus
Last week, I got my Vitamin D3 level checked up after experiencing these crackings in my joints. It came out to be 36 nmol/L which is quite low. Vit D3 insufficiency has a link with MS. Please get your D3 level checked up along with Vitamin B12. My doc suggested 02 Indrop D injections with a gap of 02 weeks. I took one yesterday. Already noticing a positive change.

PostPosted: Mon Nov 29, 2010 7:02 pm
by JenniferF
Good reminder. Thanks.

PostPosted: Fri Dec 03, 2010 5:55 pm
by Filmmaker
If I were you I would definitely test again for lyme (through igenex) and co infections (babesia or bartonella are known for causing cracking joints...)

PostPosted: Fri Dec 03, 2010 10:31 pm
by tara97
I believe everthing is related. if you noticed it correlated with the disease process then its related. I think my rotting teeth are related as well as the fungus on my feet because MSers are so darn bacterial. I believe my ulcers are related as it is caused by a bacterial infection. and yes my wrists and kness pop also. I beleive that MS is systemic not just some magical materialization of brain lesions.

Re: creaking joints

PostPosted: Mon Dec 06, 2010 2:31 am
by eric593
MSmama wrote:Hi Taurus,

I am 18mths down the track of using copaxone. At the 10mth mark ALL my joints suddenly appeared to dry out- as if the synovial fluid dried up!
I actually wake myself up at night when I move and all the joints individually creak loudly. It was confirmed as a side effect and I am so concerned that I currently weighing up dropping the copaxone. I just hope it is reversible..


I have this! Is it caused by copaxone? Where can I find info on that connection?

Re: creaking joints

PostPosted: Mon Dec 06, 2010 5:24 am
by NHE
eric593 wrote:
MSmama wrote:Hi Taurus,

I am 18mths down the track of using copaxone. At the 10mth mark ALL my joints suddenly appeared to dry out- as if the synovial fluid dried up!
I actually wake myself up at night when I move and all the joints individually creak loudly. It was confirmed as a side effect and I am so concerned that I currently weighing up dropping the copaxone. I just hope it is reversible..


I have this! Is it caused by copaxone? Where can I find info on that connection?


One place to start looking is the prescribing information for copaxone. Section 6.1 lists the following side effects as "infrequent"...
Musculoskeletal:
Infrequent: Arthritis, muscle atrophy, bone pain, bursitis, kidney pain,
muscle disorder, myopathy, osteomyelitis, tendon pain, and tenosynovitis.


Moreover, under Postmarketing Experience, section 6.2, the following side effects are listed...
Musculoskeletal System: rheumatoid arthritis; generalized spasm


Teva provides the following caveat when discussing Postmarketing Experience...
Because these events are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.


However, there must be some threshold level of frequency that these side effects occur at in order for them to be included in the prescribing information.

NHE

PostPosted: Mon Dec 06, 2010 1:27 pm
by eric593
So, since crepitus is NOT listed, it's NOT caused by copaxone then? I have crepitus without pain.

PostPosted: Tue Dec 07, 2010 1:23 am
by MSmama
My Dr checked me over , confirmed my bone creaking but didn't use the term crepitus - then pulled up the prescribing info that NHE has put up and said that it was a side effect :? he obviously feels my muscular-skeletal issues fall within the symptoms. I have no pain , I am just concerned about long term effects on my joints.

PostPosted: Tue Dec 07, 2010 2:41 am
by eric593
Me too. Are you stopping copaxone? Were you given anything that might help it?

PostPosted: Tue Dec 07, 2010 10:06 am
by Taurus
Me not on any DMD and was experiencing crackling sounds. I think it got better when I took D3 injection plus oral tablets. My back pain has also subsided to a great deal.

PostPosted: Tue Dec 07, 2010 7:27 pm
by NHE
MSmama wrote:My Dr checked me over , confirmed my bone creaking but didn't use the term crepitus - then pulled up the prescribing info that NHE has put up and said that it was a side effect :? he obviously feels my muscular-skeletal issues fall within the symptoms. I have no pain , I am just concerned about long term effects on my joints.


Have you tried a Glucosamine, Chondroitin, MSM supplement, it might be helpful.

NHE